Alert archive / Ohio / River Flood Warnings in 2020

River Flood Warning 55, NWS Cleveland, OH

October 30, 2020Lorain County, Ohio

NWS Cleveland, OH issued this river flood warning at Oct 30, 2020, 7:08 AM EDT for Lorain County, Ohio. It took effect at Oct 30, 2020, 12:00 PM EDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Oct 30, 2020, 7:08 AM EDT (11:08 UTC)
In effect from
Oct 30, 2020, 12:00 PM EDT
Expired
Oct 31, 2020, 12:21 AM EDT
In force
12 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 24 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River at Elyria (ELRO1). The gauge peaked at 9.40 ft at Oct 30, 2020, 3:00 PM EDT.

actionminormoderate5101510/3010/3111/01
Action stage
7 ft
Minor stage
9.5 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04200500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

644 
WGUS41 KCLE 301108
FLWCLE

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Cleveland OH
708 AM EDT Fri Oct 30 2020

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Black River At Elyria affecting Lorain County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


OHC093-302115-
/O.NEW.KCLE.FL.W.0055.201030T1600Z-201031T0600Z/
/ELRO1.1.ER.201030T1800Z.201030T1800Z.201030T1800Z.NO/
708 AM EDT Fri Oct 30 2020

The National Weather Service in Cleveland has issued a

* Flood Warning for
  the Black River At Elyria.
* From this afternoon to late tonight.
* At 6:15 AM EDT Friday the stage was 9.0 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 9.5 feet 
  this afternoon.
* Impact...At 9.5 feet, flooding begins south of Elyria in Carlisle 
  Township along Woodside Drive.


&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212

$$

Campbell
2 follow-up statements
509 
WGUS81 KCLE 302103
FLSCLE

Flood Statement
National Weather Service Cleveland OH
503 PM EDT Fri Oct 30 2020

...The Flood Warning continues for the following rivers in Ohio...

  Black River At Elyria affecting Lorain County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


OHC093-310600-
/O.CON.KCLE.FL.W.0055.000000T0000Z-201031T0600Z/
/ELRO1.1.ER.201030T1615Z.201030T1615Z.201031T0000Z.NO/
503 PM EDT Fri Oct 30 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Black River At Elyria.
* Until late tonight.
* At 4:15 PM EDT Friday the stage was 9.4 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 9.5 feet 
  this evening.
* Impact...At 9.5 feet, Flooding begins south of Elyria in Carlisle 
  Township along Woodside Drive.


&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212

$$

Sefcovic
042 
WGUS81 KCLE 310421
FLSCLE

Flood Statement
National Weather Service Cleveland OH
1221 AM EDT Sat Oct 31 2020

...The Flood Warning is cancelled for the following rivers in Ohio...

  Black River At Elyria affecting Lorain County.

OHC093-310530-
/O.CAN.KCLE.FL.W.0055.000000T0000Z-201031T0421Z/
/ELRO1.1.ER.700119T1334Z.700119T1334Z.700119T1335Z.NO/
1221 AM EDT Sat Oct 31 2020

...The Flood Warning for the Black River At Elyria has been 
cancelled...

The Flood Warning is cancelled for
  the Black River At Elyria.
* At 12:15 AM EDT Saturday the stage was 8.8 feet.
* Flood stage is 9.5 feet.
* Forecast...The river is expected to continue to decrease.


&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212

$$

Campbell

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Oct 30, 6:51 AM EDT, 17 minutes earlier.

Area forecast discussion, Oct 30, 6:51 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
651 AM EDT Fri Oct 30 2020

.SYNOPSIS...
A trough exits eastward from our region by midday today
and will be followed by a high pressure ridge building from the
Upper Midwest through Saturday morning. This ridge begins to exit
eastward Saturday afternoon and should be followed by a warm front
sweeping northward through our area Saturday night. A cold front
sweeps eastward through the local area on Sunday as a low moves
eastward across James Bay and northern Quebec.

&&

.NEAR TERM /THROUGH SATURDAY/...
Update...
The near-term forecast remains on track. No updates appeared
necessary. In addition to the ongoing lake effect rain showers,
other rain showers have blossomed ahead of a shortwave trough
embedded in the longwave trough over our region. These shortwave
trough-related showers are expected to continue progressing
southeastward and exit northeast OH, northwest PA, and nearby
portions of Lake Erie by this early afternoon as the shortwave
trough does the same. The previous POPs handle this expectation
well.

Previous Discussion...
A longwave trough exits our CWA to the east and is followed by
a building longwave ridge today. At the surface, a lingering
trough exits eastward around midday and is followed by a high
pressure ridge building from the Upper Midwest. Scattered to
numerous lake effect rain showers continue to stream generally
southward from Lake Erie this morning, with the most persistent
showers expected to remain concentrated across much of northeast
and north-central OH, including the Cleveland metro area. Any
lake effect precip that falls in interior northwest PA may fall
as wet snow or a rain/snow mix through daybreak.

This afternoon, lake effect rain showers stream southeastward in and
near the snowbelt as the mean steering flow backs to northwesterly.
These rain showers should become lighter and isolated with time as
lake-induced CAPE wanes via low-level dry air advection and a
lowering subsidence inversion. Fair weather is expected outside the
lake effect precip. Today will be chilly, with below-normal highs
mainly in the lower to mid 40's. Highs should not eclipse the upper
30's in the higher terrain of northwest PA.

The high pressure ridge at the surface and aloft crests over our
region tonight. Lingering light and isolated lake effect rain
showers over and southeast of Lake Erie should end shortly after
nightfall as the stabilizing ridge reduces lake-induced CAPE
further. Otherwise, fair weather, clearing skies, and easing surface
winds will promote efficient radiational cooling. Widespread lows in
the mid to upper 20's are expected inland from Lake Erie. Lows
should reach the lower to mid 30's along and very near the
lakeshore. Widespread frost will likely form toward daybreak and
patchy fog may develop.

High pressure at the surface and aloft begins to exit to the east,
but will continue to influence our weather on Halloween. Any fog
should disappear shortly after daybreak. It will be milder and dry
with mainly clear skies. Afternoon highs should primarily reach the
low to mid 50's as south-southeasterly to southerly surface winds
yield low-level warm air advection.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A strong cold front associated with a deepening low pressure system
north of the Great Lakes region is expected to move across the area
Saturday night into early Sunday. As a result, gusty southerly winds
will increase and transition to west-northwesterly winds at 20 to 25
knots, with higher gusts expected. Rain is also expected with this
frontal boundary, with NW OH and NW PA expected to have the best
chances. Widespread showers should diminish by Monday morning, other
than for the snowbelt areas. This cold front will bring in much
cooler temperatures as highs on Sunday will be in the mid to upper
40s, transitioning into overnight lows dropping down into the upper
20s to low 30s. With gusty winds continuing, areas could see wind
chill values dipping down into the teens.

With this system, confidence in NW PA, and possibly some areas of NE
OH, receiving lake effect snow showers is increasing. Models are
suggesting that the cold northwesterly winds across a warmer Lake
Erie will result in lake induced CAPE near 1000 J/kg Sunday night
into Monday. Coupled with that, models are suggesting the lake
induced equilibrium level approaching 17,000-20,000 feet. This set
up look quite conducive to lake effect snow for the primary snow
belt areas, however with the ground still relatively warm and
uncertainty on transition timing from rain to snow, still continuing
to mention only light accumulations across the area. The highest of
those accumulations will occur in the higher elevation of NW PA.
Winds will shift by the end of the short term period and result in
lake effect showers ending.

High temperatures on Monday will be much cooler in the low to mid
40s with overnight lows again dropping into the low 30s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
After a very active short term period, an upper level ridge builds
over much of the contiguous United States, and will bring the area
dry and warmer conditions for the remainder of the forecast period.
A southwesterly flow will advect warmer air into the area, allowing
high temperatures to gradually rise to be in the low to mid 60s by
Wednesday and Thursday. Overnight lows will be a bit milder with
temperatures only dropping into the low to mid 40s.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
A surface trough exits our region to the east by around midday.
Thereafter, a surface high pressure ridge builds from the west
through 12Z/Sat. Northeasterly to northwesterly surface winds of
about 5 to 15 knots are expected through this early evening.
Surface winds should then trend light and variable through the
end of the TAF period.

Extensive VFR to MVFR ceilings persist this morning, while
pockets of IFR ceilings are possible. These low-level ceilings
will very gradually clear our region generally from west to east
this early afternoon through the predawn hours of Saturday
morning.

Scattered rain showers associated with a disturbance aloft
move southeastward through northeast OH and northwest PA through
this early afternoon. Also, lake effect rain showers stream
generally southward from Lake Erie this morning and then
southeastward this afternoon before ending by around 00Z/Sat.
These showers may reduce visibility to MVFR at times. Otherwise,
dry weather is forecast through the TAF period.

Outlook...Non-VFR possible with patchy fog around daybreak
Saturday. Periods of rain and/or snow with non-VFR possible
Sunday through Tuesday morning.

&&

.MARINE...
Remnants of Zeta have resulted in the strong north-northeasterly
winds across much of Lake Erie and the issuance of a Small Craft
Advisory through mid-morning on Friday. Winds will be variable at 5
to 10 knots on Friday and Saturday as a high pressure builds across
the eastern United States. The next impactful system won't be far
behind as an upper level trough approaches the area Saturday
evening, resulting in southerly winds beginning to increase to 10 to
15 knots, gusting to 25 knots ahead of the associated cold front. On
Sunday, as a strong cold front moves east across the lake, westerly
winds will increase to be sustained near 30 knots, gusting up to 50
knots. This is continuing to be monitored for the need of a
potential gale headline for portions of the central and eastern
basins, as models are becoming more consistent with gale force winds
in the forecast. It is very likely that at least a Small Craft
Advisory will be issued for Sunday at some point forward. Winds will
shift to northwesterly by Monday morning and begin to weaken as the
pressure gradient over the lake weakens and high pressure begins to
push into the area. Winds will finally calm down by Tuesday morning
and remain primarily out of the west, before shifting to the
southwest on Wednesday and increasing to 10 to 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until noon EDT today for LEZ143>149.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Jaszka
MARINE...Campbell
Hazardous weather outlook, Oct 30, 4:11 AM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
411 AM EDT Fri Oct 30 2020

LEZ142>149-162-163-OHZ003-006>013-017>023-027>033-036>038-047-089-
PAZ001-310815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-
411 AM EDT Fri Oct 30 2020

This Hazardous Weather Outlook is for central Lake Erie, western
Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and
northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-164>169-310815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
411 AM EDT Fri Oct 30 2020

This Hazardous Weather Outlook is for central Lake Erie and eastern
Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of gales is possible Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-PAZ002-003-310815-
Ashtabula Inland-Southern Erie-Crawford-
411 AM EDT Fri Oct 30 2020

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating lake effect snow is possible Sunday night into Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 12:18 AM EDTRiver Flood WarningCLEHancock5 hr
Oct 30, 12:18 AM EDTRiver Flood WarningCLETrumbull28 hr

Nearby

River Flood Warnings in Ohio, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.